Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2018, 2:50 PM CDT for Chariton County, Howard County, Randolph County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 2:50 PM CDT (19:50 UTC)
- Expired
- May 14, 2018, 3:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chariton County, MO, Howard County, MO, Randolph County, MO
The radar
The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 3:18 PM CDT | HAIL 1 | Moberly, MO | QUARTER SIZED HAIL IN MOBERLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KEAX 141950
SVREAX
MOC041-089-175-142015-
/O.NEW.KEAX.SV.W.0035.180514T1950Z-180514T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
250 PM CDT MON MAY 14 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Chariton County in north central Missouri...
Randolph County in north central Missouri...
North central Howard County in central Missouri...
* Until 315 PM CDT.
* At 250 PM CDT, a severe thunderstorm was located near Salisbury,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Moberly, Salisbury, Huntsville, Higbee, Cairo, Renick and Clifton
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3930 9287 3946 9289 3957 9230 3931 9231
TIME...MOT...LOC 1950Z 240DEG 23KT 3940 9272
HAIL...1.00IN
WIND...60MPH
$$
MellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:34 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 14, 12:34 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1234 PM CDT Mon May 14 2018 .Discussion... Issued at 331 AM CDT MON MAY 14 2018 A shift in the weather pattern today with front finally progged to push southward tonight and Tuesday. Also, expect a bit more action today weather-wise as compared to the previous several days. Ongoing morning convection across portions of southeast Nebraska, southwest Iowa, and far northwest Missouri will reinforce the frontal boundary and help shift it a bit further south this morning/early afternoon. Increasing mid-level moisture and slight cooling in the mid-levels will allow the stubborn 850-700mb cap to weaken significantly by early afternoon. The 5Z HRRR has convection breaking out across much of the forecast area by 18-19Z (1-2 pm), but the NAM and RAP are holding off convection until much later in the afternoon...and focus convection across northeast KS and northwest Missouri moving it southward with time. The NAM eventually develops an MCS feature that will push into eastern Missouri around midnight but is also hinting at a second round of storms across western Missouri after 00Z. Previous runs of the HRRR also had a similar scenario of convection initiating across northwest Missouri and eventually merging into an MCS that works east with time. Current thinking is that we might see a combination of these scenarios with convection across northwest Missouri and scattered convection in the warm sector eventually merging and racing east along the the front and instability gradient once the MCS becomes more cold pool dominant. Dewpoints in the mid to upper 60s and steep lapse rates will lead to a moderate to strongly unstable environment. Mixed-layer CAPE values of 2000-3000 J/kg will allow for strong updrafts and despite the lack of deep layer shear, storms should be capable of large hail. Given steep lapse rates, damaging winds will also be a concern. As the storms merge and begin to translate east...the hail threat will transition into more of a wind threat. Storm motion should be relatively slow and with PWAT values of 1.5 to 1.75" and boundary in the region...the likelihood of heavy rain will also be a concern. However, with this said...there is still quite a bit of uncertainty as to how today will play out given the frontal position and morning convection possibly impacting convection later today. By Tuesday morning, we could still see a few lingering showers and cooler temperatures settling in on the backside of the front. The Rex block across the western conus will begin to break down Wednesday. Periodic rain chances will continue through the remainder of the week with the best chance this weekend with the approach of another cold front. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1234 PM CDT MON MAY 14 2018 A very unstable, potentially uncapped environment will develop over the terminals early this afternoon. A weak frontal boundary will also be draped in the vicinity of the terminals. It's very possible that several rounds of storms will impact the terminals this afternoon and this evening. But timing and location is uncertain as storms could develop almost at anytime given the environment. So will keep the VCTS mention going and then amend as needed. Tonight, MVFR ceilings look likely in the wake of the of the convection. IFR ceilings are possible. Given the higher probability of MVFR, have kept IFR mention out for now. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Pietrycha Aviation...CDB
Hazardous weather outlook, May 14, 8:45 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 845 AM CDT Mon May 14 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151345- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 845 AM CDT Mon May 14 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Several rounds of potentially severe storms are possible today, this afternoon and again this evening and overnight. Large hail and damaging winds are the main threats this afternoon and evening with heavy rainfall and flooding possible overnight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 14, 12:45 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1245 PM CDT MON MAY 14 2018
MOZ029-030-037-141815-
Ray MO-Jackson MO-Clay MO-
1245 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
RAY AND NORTHEASTERN JACKSON COUNTIES UNTIL 115 PM CDT...
At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Courtney, moving east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Independence, Sugar Creek, Buckner, Courtney, Orrick, Sibley, Levasy
and River Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3908 9440 3919 9440 3929 9411 3914 9409
3914 9411 3906 9411
TIME...MOT...LOC 1744Z 261DEG 11KT 3913 9436
PietrychaSpecial weather statement, May 14, 1:28 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
128 PM CDT MON MAY 14 2018
MOZ031-141915-
Carroll MO-
128 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL COUNTY UNTIL
215 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norborne, or 9 miles southwest of Carrollton, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carrollton and Wakenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central and west central Missouri.
LAT...LON 3931 9331 3930 9334 3926 9333 3925 9334
3924 9341 3927 9341 3927 9344 3929 9348
3927 9350 3924 9349 3923 9358 3925 9365
3936 9365 3945 9330
TIME...MOT...LOC 1827Z 252DEG 11KT 3927 9362
PietrychaLocal storm report, May 14, 1:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND GST 2 WNW BUCKNER 39.14N 94.23W
05/14/2018 M59 MPH JACKSON MO STORM CHASER
CHASER MEASURED A 59 MPH WIND GUST WITH HIS
EQUIPMENT. ALSO HAD QUARTER SIZED HAIL.
&&
CDBLocal storm report, May 14, 1:36 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 2 WNW BUCKNER 39.14N 94.23W
05/14/2018 E1.00 INCH JACKSON MO STORM CHASER
REPORTED QUARTER SIZED HAIL WITH 59 MPH WIND
GUST.
&&
CDBLocal storm report, May 14, 2:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 4 ENE ODESSA 39.02N 93.91W
05/14/2018 E1.00 INCH LAFAYETTE MO TRAINED SPOTTER
&&Local storm report, May 14, 2:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 3 WNW PITTSVILLE 38.86N 94.02W
05/14/2018 E1.00 INCH JOHNSON MO PUBLIC
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:24 AM CDT | Special Weather Statement | EAX | Atchison | 36 min |
| May 14, 12:45 PM CDT | Special Weather Statement | EAX | Jackson | 30 min |
| May 14, 12:48 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 27 min |
| May 14, 1:13 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 47 min |
| May 14, 1:28 PM CDT | Special Weather Statement | EAX | Carroll | 47 min |
| May 14, 1:42 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson, Lafayette | 24 min |
| May 14, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 51 min |
| May 14, 2:04 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 26 min |
| May 14, 2:19 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Saline | 26 min |
| May 14, 2:40 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 35 min |
| May 14, 2:43 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Saline | 32 min |
| May 14, 2:53 PM CDT | Special Weather Statement | EAX | Chariton, Macon | 52 min |
| May 14, 3:04 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 26 min |
| May 14, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis | 23 min |
| May 14, 3:14 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 31 min |
| May 14, 3:17 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 28 min |
| May 14, 3:27 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 33 min |
| May 14, 3:45 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 30 min |
| May 14, 5:22 PM CDT | Special Weather Statement | EAX | Johnson | 53 min |
| May 14, 5:26 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 34 min |
| May 14, 5:58 PM CDT | Special Weather Statement | EAX | Cooper, Pettis | 47 min |
| May 14, 6:26 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 19 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.